News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Diagnosed with nerve disorder and chemical imbalance


 Vic94 - Sun Oct 28, 2007 9:47 pm

I'm a 38 year old female. 4 months ago I was on a business trip and woke up with vomiting, diarrhea, and dizziness. History of vertigo but this dizziness was different, more motion sickness. Ended up in ER. They thought it was Menieres, it wasn't Menieres, my family Doctor thought it was my regular Vertigo and an ENT thought it was a viral ear infection. I went through the tests for hearing and ear so those were negative. Currently with a Neurologist that thinks it is the nerve that communicates between the ear and the brain, with a chemical imbalance because I have panic attacks. Prior to this no history of anxiety. Also had a death in the family 5 months before illness, so under stress and had a stressful job. Symptoms are not the same as the very beginning. My symptoms are constant dizziness, like walking on a boat, anxiety and my eye movement was not working well. Did do the vestibular therapy and helped some. Had to quit my job because I haven't been able function well enough to work, but have been able to get around the house and the grocery store. I could also do light exercise. I am also seeing a counselor to deal with illness. 3 weeks ago the Neurologist put me on xanax therapy. I take one .25 tablet at night. For 2 1/2 weeks the anxiety went away enough that I was able to drive and get out pretty well. I'm athletic so he said when I felt really good to try and run so I did. Was able to run 2 miles. Felt normal running, when I stopped felt a little dizzy but not too bad. Later that day went to the store, felt faint, immediately started to head home in the car, was sitting at a light, just felt a little dizzy. Was looking around and looked down to the left at something then up to the right, and I felt this "shock" on the right side of my head, then my heart started racing and anxiety started. Breathed through it. Took a little more xanax when I got home. Have felt that shock feeling before. About a month ago, I tried to do an MRI, and as soon as they turned it on, felt that shock, had to get out and was not able to do the MRI. Callled my Doctor and he told me to increase the xanax until I see him again in a week. Have had insomnia problems since that attack and feel increase dizziness and feel faint in morning. Does this diagnosis sound correct that it is cause by a nerve and will medication like xanax correct this problem? I appreciate your help.
 Dr. Chan Lowe - Thu Jan 24, 2008 4:21 pm

User avatar Hi Vic94,

The symptoms you are describing don't sound to me like they can all be explained by a vertigo or vestibular (balance center) problem. I would be suspicious that there may be something else going on.

I would recommend that you follow up with your neurologist for a re-evaluation. Also, you may need to have the MRI done. I suspect that imaging studies may give some good information about what may or may not be going on. Unfortunately, a CT scan, which is faster than an MRI, does not give the best images of the cerebellum and brainstem that also need to be evaluated in your case.

Xanax may help relieve the symptoms but is less likely to treat the underlying cause. Follow up with your doctor is important.

Best wishes.
 Vic94 - Tue Jan 06, 2009 9:07 am

Dr. Lowe,

Thank you for responding to my question. I really appreciate it. You were right there was a lot else going on. I wanted to post what happened to me so other patients suffering from this could read it. All MRI's were clear. Went from Doctor to Doctor. Finally went back to my family Doctor. He said he believed that whatever I had was tied to my positional vertigo, but also I had an anxiety disorder. He put me on Lexapro. Within 3-4 weeks I was on the mend. I had suffered for 7 months, and within a month I was feeling better. I'm not saying Lexapro is for everyone but it did work for me. I still have a little dizziness and anxiousness around my period, but I haven't had a full blown panic attack in many months. I have been on Lexapro almost a year. My Doctor's plan is for me to be on Lexapro for a little over a year and then we evaluate how I'm feeling and when I can go off of it. I'm hoping to wean off the lexapro and control stress with exercise and diet. I also have been doing my own research on anxiety and have done behavioral therapy. I also went to a therapist for a couple months. The one thing that I wish is for someone to tell me why this happened and to give it one name, but I guess it was a lot of things that caused it. In my self diagnosing, I found Psychogenic Dizziness, and it was the closest thing to all of my symptoms. I'm just happy that I'm better.
 Dr. Chan Lowe - Tue Jan 06, 2009 10:34 pm

User avatar Hello again Vic94,

Thank you very much for the update. You are correct that others reading these forums can be greatly helped by these posts, which makes follow up so valuable.

I'm glad to hear you are feeling better.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here